Alert archive / North Carolina / Gale Warnings in 2016
Gale Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Dec 15, 2016, 9:51 PM EST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2016, 9:51 PM EST (02:51 UTC)
- Expired
- Dec 16, 2016, 12:04 AM EST
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
191 WHUS72 KILM 160251 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 951 PM EST THU DEC 15 2016 AMZ250-252-161100- /O.UPG.KILM.SC.Y.0053.000000T0000Z-161216T0600Z/ /O.NEW.KILM.GL.W.0006.161216T0251Z-161216T1100Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 951 PM EST THU DEC 15 2016 ...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTH 20 TO 25 KT WITH GUSTS 35 UP TO 40 KT. * SEAS...3 TO 6 FEET...A FEW 7 FOOTERS POSSIBLE OUTER WATERS. DOMINATE PERIODS AROUND 5 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ AMZ254-256-161100- /O.NEW.KILM.SC.Y.0054.161216T0251Z-161216T1100Z/ COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 951 PM EST THU DEC 15 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY. * WINDS...NORTH 15 TO 25 KT WITH GUSTS UP TO 30 KT. * SEAS...3 TO 5 FEET...WITH A FEW 6 FOOTERS POSSIBLE. DOMINATE PERIODS OF 4 TO 5 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ DOUGH
1 follow-up statement
505 WHUS72 KILM 160504 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 1204 AM EST FRI DEC 16 2016 AMZ250-252-161100- /O.CAN.KILM.GL.W.0006.000000T0000Z-161216T1100Z/ /O.EXA.KILM.SC.Y.0054.000000T0000Z-161216T1100Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 1204 AM EST FRI DEC 16 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHEAST 15 TO 25 KT WITH GUSTS TO 30 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ AMZ254-256-161100- /O.CON.KILM.SC.Y.0054.000000T0000Z-161216T1100Z/ COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1204 AM EST FRI DEC 16 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... * WINDS...NORTHEAST 15 TO 25 KT WITH GUSTS TO 30 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 9
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Dec 15, 6:16 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 15, 6:16 PM EST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 616 PM EST Thu Dec 15 2016 .SYNOPSIS... A quick shot of arctic air will persist through tonight and Friday. As arctic high pressure moves offshore warmer weather will return for the weekend with increasing rain chances. A cold front will move through Sunday night bringing cooler temperatures, but clouds and rain chances are expected to linger into the middle of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 230 PM Thursday...Gusty northwest winds will persist through the afternoon then decouple by a few notches as the winds veer from the north with high pressure translating east. Other than some scattered cirrus the column will remain dry with clear to mostly clear skies overnight. The Carolinas remain located under broad cyclonic flow aloft from the intense vortex moving across eastern Canada which has led to quick changes in the weather of late. At the surface, arctic high pressure will build from the Midwest this afternoon to the Mid-Atlantic Region late tonight. Temperatures tonight will be very cold with lows in the lower 20s to the mid and upper 20s along the immediate coast. The arctic air-mass will quickly come to an end during the short term period. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... As of 230 PM Thursday...Challenging forecast this period as the atmosphere transitions from an arctic air-mass to warmer temperatures with a coastal trough/warm front pushing inland in developing return flow. The roller coaster of temperatures is one issue, while the introduction of isentropic lift Friday night will spread cloudiness back across the forecast area along with some precipitation. At this time the thinking is that temperatures across the far northwest and northern zones will warm above freezing prior to the arrival of precipitation Friday night. Moisture advection will have to engage a very dry departing air-mass and the introduction of some cloud cover would hamper optimum radiational cooling during Friday evening. Currently WPC's FZRA probability guidance only shows a <5% chance across northern parts of Marlboro County. Spatially, high temperatures will be a challenge for Saturday as well with a potential for a slower inland progression of the coastal trough/warm front due to in-situ wedge. As a result, show warmest temperatures on Saturday across coastal northeast SC and southeast NC with cooler temperatures holding on across portions of the Pee Dee and Lumberton area. Above normal temperatures can be expected all areas Saturday night with southwest synoptic flow in place. Think best chances for rain will be Saturday morning, especially at the coast with stronger isentropic lift and the coastal trough/warm front in the vicinity. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 3 PM Thursday...A very warm and humid airmass in place Sunday will be prone to showers and perhaps thunderstorms as a moderately strong cold front approaches. The timing of the boundary and the amount of antecedent cloud cover will have a significant impact on how much instability develops, but it is interesting to note that the GFS indicates a narrow corridor of CAPE approaching 900 J/Kg. Monday's weather will bring us back to reality with highs that struggle to exceed 50 while clouds and perhaps very light rain linger as moisture overruns the high brought about by the cold front. This setup remains pretty stalled on Tuesday, which will thusly offer up a similar forecast. The wedge breaks down on Wednesday which may allow for a warmup despite lingering moisture keeping cloud cover rather extensive. Another cold front approaches on Thursday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 23Z...Cold front has passed through the region this early evening and winds have shifted to a more northerly component and pre-frontal gusty winds have abated. winds will average 7-10 kts for most of the evening and overnight hours and gradually slacken off after 06z and become a little more NNE or NE. High confidence in VFR throughout the forecast period with nothing more than a gradual wind shift to the NE then E during the day on Friday. Extended Outlook...Chance of precipitation Saturday through Tuesday, with potential MVFR/IFR VSBYS Saturday and Saturday night due to warmer air traveling over colder ground. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 230 PM Thursday...Low-level cold air advection will continue across the coastal waters with arctic high pressure building from the Midwest into the Mid-Atlantic region late tonight. The flow will veer from a northwest direction this afternoon to a north- northeast wind overnight as a result of the high's movement. Fetch limited seas this afternoon and evening will result in a large range of 6 ft across the outer waters to 2 ft near the coast. Small Craft Advisory will remain in place for the Cape Fear Waters until late tonight, while Small Craft Should Exercise Caution will remain in place for the SC water through the same time frame. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 230 PM Thursday...Variety of winds/seas expected during the short term as high pressure exits the coast and coastal trough/warm front develops and moves onshore Friday evening. The trend will be for northeast winds Friday turning to a southeast and finally south wind Friday night. Winds will increase as the winds veer. Small Craft Advisory conditions will likely return by Friday night from the strengthening southeast and southerly fetch. Strong fetch will remain just offshore during Saturday but with moist south to southwest flow becoming established could have a period of sea fog that may persist through Saturday night. Otherwise, seas will increase again Friday night and stay on the steep side through Saturday night. LONG TERM /SUNDAY THROUGH TUESDAY/... As OF 3 PM Thursday...A pretty ugly Sunday for mariners with adverse conditions possibly covering Advisory-sized waves, sea fog, and thunderstorms. The prefrontal flow regime will be strong enough to support the former and introduce enough humidity for the fog. Late in the day a cold front arrives and may touch off showers and possibly isolated deep convection, though the latter probably more likely over land. An abrupt turn to the N will accompany FROPA but the boundary does not move very far offshore. This could keep the gradient pinched enough to marginally support SCA for the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...Small Craft Advisory until 1 AM EST Friday for AMZ250-252. && SYNOPSIS...MBB NEAR TERM...DCH SHORT TERM...SRP LONG TERM...MBB AVIATION...MAC MARINE...
Hazardous weather outlook, Dec 15, 8:56 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 856 PM EST THU DEC 15 2016 NCZ087-096-099-105-SCZ017-023-024-032-033-170200- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION- 856 PM EST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. WIND CHILL READINGS WILL DROP INTO THE LOW TO MID TEENS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY MORNING... WIND CHILL READINGS IN THE LOW TO MID TEENS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ109-SCZ039-053-055-170200- INLAND BRUNSWICK-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 856 PM EST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. WIND CHILL READINGS WILL DROP INTO THE MID TO UPPER TEENS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. EARLY FRIDAY MORNING... WIND CHILL READINGS IN THE MID TO UPPER TEENS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ107-170200- INLAND NEW HANOVER- 856 PM EST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TONIGHT. WIND CHILL READINGS WILL DROP INTO THE MID TO UPPER TEENS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. EARLY FRIDAY MORNING... WIND CHILL READINGS IN THE MID TO UPPER TEENS. FOR FRIDAY AND SATURDAY... HIGH ASTRONOMICAL TIDES ALONG THE LOWER CAPE FEAR RIVER COULD RESULT IN MINOR COASTAL FLOODING ALONG ITS BANKS DURING THE 3 HOURS CENTERED AT HIGH TIDE EACH MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-170200- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 856 PM EST THU DEC 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. WIND CHILL READINGS WILL DROP INTO THE MID TO UPPER TEENS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. EARLY FRIDAY MORNING... WIND CHILL READINGS IN THE UPPER TEENS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-170200- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 856 PM EST THU DEC 15 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FOR LATE FRIDAY NIGHT THRU SUNDAY... SMALL CRAFT ADVISORY CONDITIONS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ254-256-170200- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 856 PM EST THU DEC 15 2016 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FOR LATE FRIDAY NIGHT THRU SUNDAY... SMALL CRAFT ADVISORY CONDITIONS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 9:51 PM EST | Small Craft Advisory | ILM | 8 hr | |
| Dec 16, 5:40 AM EST | Small Craft Advisory | ILM | 5 days | |
| Dec 16, 9:18 AM EST | Coastal Flood Advisory | ILM | New Hanover | 4 hr |
Nearby
Gale Warnings in North Carolina, 2016Every gale warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.